Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Blacksburg, VA

May 27, 2018Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 27, 2018, 6:42 PM EDT for Mercer County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 6:42 PM EDT (22:42 UTC)
Expired
May 27, 2018, 10:15 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:05 PM EDTFLASH FLOODAthens, WVFLOODING REPORTED ON A CREEK NORTH OF ATHENS AND AT THE TOWN WATER TREATMENT PLANT.
May 27, 7:50 PM EDTFLASH FLOOD5 Sse Matoaka, WVCULVERTS UNDERNEATH THE ROAD ARE BEING OVERTOPPED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WGUS51 KRNK 272242
FFWRNK
WVC055-280215-
/O.NEW.KRNK.FF.W.0033.180527T2242Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
642 PM EDT SUN MAY 27 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Mercer County in southeastern West Virginia...

* Until 1015 PM EDT

* At 639 PM EDT, Doppler radar indicated a persistent area of 
  thunderstorms extending from Bluefield to Princeton to 
  Athens...moving slowly northeast. Very heavy rain is falling 
  within the eastern half of the warned area and is expected to 
  spread into the western part of the warned area soon. Up to three 
  inches of rain have already fallen near Athens and Princeton. 
  Flooding has already been observed in the Athens area. Flash 
  flooding is imminent within the warned area, especially from 
  Bluefield to Princeton to Athens and Lerona.

* Some locations that will experience flooding include...
  Bluefield...
  Princeton...
  Athens...
  Matoaka...
  and Camp Creek.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3758 8109 3743 8086
      3741 8086 3738 8088 3726 8127 3734 8136

$$

RAB
3 follow-up statements
742 
WGUS71 KRNK 272345
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
745 PM EDT SUN MAY 27 2018

WVC055-280215-
/O.CON.KRNK.FF.W.0033.000000T0000Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer WV-
745 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR 
MERCER COUNTY...

At 743 PM EDT, local law enforcement reported flash flooding in the 
Athens area with roads flooded, several mud slides, and a creek 
flooding the towns water treatment plant. Up to three inches of rain 
fell near Athens, and 1-2 inches just this evening in many other 
parts of Mercer County. Flash flooding is in progress in some areas.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3758 8109 3743 8086
      3741 8086 3738 8088 3726 8127 3734 8136

$$

RAB
943 
WGUS71 KRNK 280159
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
959 PM EDT SUN MAY 27 2018

WVC055-280215-
/O.CON.KRNK.FF.W.0033.000000T0000Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer WV-
959 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR 
MERCER COUNTY...

At 956 PM EDT, County officials have reported extensive flooding 
from Princeton to Athens and across the eastern parts of the county. 
 WV Highway 20 has been closed due to flooding in the Athens area as 
well as several mud and rock slides along the road. County Road 9, 
Red Sulphur Turnpike is also closed due to flooding. Flooding has 
been reported to be quite severe in the Athens, Princeton, and 
Glenwood areas. Numerous streets have been flooded, including four 
in downtown Princeton. Several rock and mud slides have also been 
reported.

Some locations that will experience flooding include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3758 8109 3743 8086
      3741 8086 3738 8088 3726 8127 3734 8136

$$

RAB
609 
WGUS71 KRNK 280225
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1025 PM EDT SUN MAY 27 2018

WVC055-280231-
/O.EXP.KRNK.FF.W.0033.000000T0000Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer WV-
1025 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR MERCER COUNTY HAS EXPIRED...


The Flash Flood Warning for Mercer county has expired as the heavy 
rainfall has diminished. However, it will be replaced with a Flood 
Warning as high water remains in several areas, some roads are under 
water, and there have been several mud and rock slides closing roads 
in others. West Virginia Highway 20 is closed near Athens, and some 
streets in Princeton have been closed as well.  Please continue to 
heed all road closures and high water signs.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3758 8109 3743 8086
      3741 8086 3738 8088 3726 8127 3734 8136

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 27, 3:40 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
340 PM EDT Sun May 27 2018

.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days. Subtropical
Storm Alberto moving into the Gulf of Mexico this weekend will
move ashore and into the lower Mississippi Valley early in the
week. Tropical moisture will stream north into the region
making for very rain efficient showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 340 PM EDT Sunday...

Scattered showers and thunderstorms have formed in the moist
unstable air across our region with the better coverage across the
higher terrain and along the Blue Ridge. Ample insolation has
allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The
combination of upper trough over the northern Mid-Atlantic and
tropical moisture streaming north from the Gulf of Mexico has
resulted in a convergence axis along or north of our CWA border.

With healthy PWATS, these storms will be very rain efficient rain
producers. The HRRR and HiresW-ARW-East indicated that the greatest
convection concentration will occur cross the northern half of our
forecast area. The NAM and RAP generates precipitation across the
entire forecast area. The GFS and ECMWF showers widespread storms
with the heaviest north of our forecast area. The excessive rain
fall had marginal potential across the entire forecast area with
slight chance to our northeast across Washington area. We will need
to watch for flooding issues across entire forecast area with deeper
convection or training. The good news is that the storm motion is
faster today around 15 knots compared to yesterday. One weak spots
will be Tazewell county where some rain gages reporting 2-3 inch
amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer
to see where convergence boundaries will line-up and target those
areas of high confidence as opposed to blanketing a larger piece of
real estate. Low temperatures tonight will range from the upper 50s
in the mountains to the mid 60s in the piedmont.

Refer to the latest advisories from NHC on Alberto for track
and its movement. Alberto comes ashore Monday morning and
continues moving northward into southern Alabama by Monday
evening. The flooding potential for Monday will depend on how
much rainfall is accumulated from several days of locally heavy
tropical rainfall and where the deeper convection forms. The
greatest chances for showers and thunderstorms Monday will occur
across southern portions of the forecast area. Decided to
mention the rain could be heavy at times in the south. The Day
Two excessive rainfall showed a sharp gradient with a slight
chance to our south across North Carolina. Both the GFS and
ECMWF showed richer moisture try to push into the southern edge
of our forecast area before translating east to the coast. High
temperatures on Monday will vary for around 70 degrees in the
mountains to the upper 70s in the east.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

NHC forecasts bring Alberto ashore Monday morning and continues the
center on a NNW track into southern Alabama by Monday evening while
weakening the system to a tropical depression by Tuesday morning
over north central Alabama. Forward speed then increases as the NNW
track continues with the depression in southern Indiana by Wednesday
morning and Michigan by Thursday morning. Our forecast area will
remain in deep southerly flow through this entire period with
extremely high moisture for late May. The 12z/27 RNK sounding PWAT
of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC
climatology) and chances are very good that this type of moisture
remains over the region for next few days and beyond. As mentioned
in previous discussions the forecast NAEFS anomalies for PWAT are 2
to 2.5 standard deviations above normal through much of the week.
Bottom line is any showers that develop are will be efficient rain
producers and storms that lingers over a particular location or
small basin more than about 1-2 hours are liable to produce minor
flooding and 2-3 hours could initiate flash flooding. Day 3
Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent
chance)for exceeding flash flood guidance 12z Tuesday through 12z
Wednesday. This does not provide much confidence in issuing a Flash
Flood Watch given the lack of focus and the shotgun pattern of flash
flood guidance (FFG) in place across our region. 3-hour FFG ranges
generally from 1.5 to 3.0 inches with the lower guidance mainly in
the mountains. Will hold off on a Flood/Flash Watch as the pattern
is too diffuse in terms of timing and location. A short-fused Watch
targeted to developing organized convection may make more sense than
what could be a 3-day (or longer) Watch.  As Alberto lifts into the
Tennessee Valley late Tuesday into Wednesday a Marginal Risk for
Severe will exist with the possibility for isolated tornadoes in the
northeast quadrant of the weakening system as well.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

A generally wet pattern is expected to continue late week into next
weekend as the remains of Alberto lift northward into the northern
Great Lakes. But then the forecast becomes interesting as 12z/27 GFS
shows intense upper low over the western North Atlantic blocked by
ridging south of Greenland. This forces the upper low over the Great
Lakes back to the southeast with a broad area of low pressure over
the Mid-Atlantic that deepens with time over VA/NC area providing
continued chances for rainfall. The 00z/27 ECMWF shows similar
longwave pattern with the Greenland block but develops surface low
pressure somewhat further north and east, while 12z/27 CMC closer to
GFS. Obviously pattern details cannot be descried with any real
confidence at this range but the pattern certainly fits the
definition of 'unsettled' through the extended period. Used mainly
Super blend for the grids during this time frame.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...

Scattered showers and thunderstorms developing in the moist
unstable air especially over the higher terrain this afternoon.
These storms will be very rain efficient due to the high
moisture content of the air. Areas of MVFR cigs will
continue this afternoon into tonight with pockets IFR/LIFR
in convection and low clouds.

Areas of fog and low clouds will develop overnight into
Monday morning. Morning fog and low clouds will mix out or
dissipate by mid morning leaving MVFR/VFR conditions
into Monday afternoon. Outside of thunderstorms , winds will
generally be light and variable or calm through the forecast
period.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.
The unsettled weather with showers and thunderstorms may
continue into the end of the week.

&&

.HYDROLOGY...
As of 315 PM Sunday...

Significant focus in hydro concerns as discussed in portion of the
Near, Short and Long term discussions above. Alberto and associated
effects will be with us through the upcoming week in one form or
another. The question of Flood or Flash Flood Watches will be with
us during much of this time period as mentioned earlier but the
notion of holding onto what could be a very long-fused Watch seems
almost counter to producing real awareness of any flood threat.
There may be opportunities for more short-fused Flash Flood Watches
tied to a more discernible threat such as banded features or
persistent clusters of storms. That said, the ground is fairly
saturated in many places but as noted above very erratic coverage.
River flooding cannot be discounted especially on smaller fast-
reacting streams such as the upper Roanoke, Watauga, or even
something like Mason Creek. All basins will have to be monitored
closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27
are painting some a somewhat less robust response on the bigger
rivers than the previous set of runs with minor to moderate flooding
generally in the 30 percent or less chance in most large river
basins. The experience with MMEFS has been that is tends to overdo
the probabilities of reaching high stages at these extended
forecast time periods. Still, the Dan River basin once again
under the highest threat for flooding but that would be a late
week time frame.

&&

.EQUIPMENT...
NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA,
broadcasting on a frequency of 162.45 mHz has been fixed.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...KK/PM
HYDROLOGY...PC
EQUIPMENT...DS/KK
Hazardous weather outlook, May 27, 3:48 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Sun May 27 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-282000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
348 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Localized excessive rainfall is possible this afternoon and evening.
Rainfall which exceeds 2 inches in an hour may cause flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will be very rain efficient this week with
the potential for small stream and poor drainage flooding. In
addition, the tropical system emanating from the Eastern Gulf of
Mexico may have impacts with respect to rainfall amounts and
potential flooding Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 4:32 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT SUN MAY 27 2018

WVZ043-507-272100-
Summers-Eastern Greenbrier-
432 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENBRIER AND
EAST CENTRAL SUMMERS COUNTIES...

Until 500 PM EDT

At 432 PM EDT, a strong thunderstorm was located over Glenray, moving
northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alderson...
and Glenray.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3776 8053 3772 8062 3773 8066 3771 8066
      3769 8068 3766 8073 3770 8078 3778 8069
      3776 8067 3782 8064
TIME...MOT...LOC 2032Z 224DEG 15KT 3771 8072

DS
Special weather statement, May 27, 5:20 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT SUN MAY 27 2018

VAZ011-WVZ042>044-272215-
Giles-Mercer-Summers-Monroe-
520 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GILES...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES...

Until 615 PM EDT

At 520 PM EDT, a strong thunderstorm was located over Lick Creek,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Athens...
Peterstown...
Rich Creek...
Oakvale...
and Glen Lyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3730 8095 3743 8109 3759 8087 3740 8070
TIME...MOT...LOC 2120Z 234DEG 18KT 3745 8090

RAB
Local storm report, May 27, 6:01 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      5 SW ROANOKE            37.24N 80.03W
05/27/2018                   ROANOKE            VA   BROADCAST MEDIA

            ELECTRIC ROAD AT THE 2500 BLOCK CLOSED DUE TO HIGH WATER.

&&

JRUCKMAN
Local storm report, May 27, 6:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      4 SW ROANOKE            37.24N 80.01W
05/27/2018                   ROANOKE            VA   BROADCAST MEDIA

            GARST MILL PARK COMPLETELY INUNDATED BY MUD LICK CREEK

&&

JRUCKMAN
Special weather statement, May 27, 6:15 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT SUN MAY 27 2018

VAZ046-047-272315-
Buckingham-Appomattox-
615 PM EDT SUN MAY 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL APPOMATTOX
AND BUCKINGHAM COUNTIES...

Until 715 PM EDT

At 615 PM EDT, strong thunderstorms were clustered over Appomattox
National Historic Park, moving east at 20 mph.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
and Appomattox National Historic Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3744 7839 3738 7859 3740 7859 3737 7860
      3730 7879 3750 7892 3753 7889 3754 7882
      3759 7883 3760 7881 3762 7882 3764 7880
      3764 7872 3770 7869 3768 7866 3768 7864
      3771 7865 3776 7861 3776 7850 3759 7828
TIME...MOT...LOC 2215Z 270DEG 18KT 3741 7877

RAB
Local storm report, May 27, 6:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      3 SW ROANOKE            37.26N 80.00W
05/27/2018                   CITY OF ROANOKE    VA   TRAINED SPOTTER

            EXTENSIVE FLOODING ALONG GRANDIN AND GARST MILL ROADS.
            MANY HOUSES FLOODED.

&&

JRUCKMAN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:43 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
May 27, 4:32 PM EDTSpecial Weather StatementRNKSummers28 min
May 27, 4:49 PM EDTAreal Flood AdvisoryRNKSummers3 hr
May 27, 5:20 PM EDTSpecial Weather StatementRNKMercer55 min
May 27, 5:45 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.